Drought, Valley
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), marking the fifth consecutive month with D2 within the area and the fourth straight month with (at least limited) D3.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of June 2022, 17 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme Drought (D3) by the U.S. Drought Monitor (USDM), marking the fifth consecutive month with D2 within the area and the fourth straight month with (at least limited) D3. Unfortunately, following somewhat encouraging precipitation trends during May, things again took a downturn during June, with the vast majority of the local area registering below normal rainfall (more on this below). Getting into county-based USDM drought category details, June opened with roughly the southwestern one-third of Furnas County assigned D3, while at least portions of 16 other counties featured D2: Valley, Greeley, Nance, Sherman, Howard, Merrick, Dawson, Buffalo, Hall, Hamilton, Gosper, Phelps, Kearney, Adams, Clay and Harlan. Outside of these worst-off D3/D2 areas, portions of each of the remaining six far eastern/southern local counties (along the Highway 81 and Highway 136 corridors) were either completely-or-partially assigned Moderate Drought (D1), with Thayer County featuring the overall best conditions with mostly D0 (Abnormally Dry). As June went along, there were not sweeping changes in categories, although a few rain events mainly during the first half of the month: 1) prompted the removal of D3 from western Furnas County (although D2 remained)...2) resulted in a decrease in the coverage of D2 within several counties mainly along/north of Interstate 80...3) brought the overall-greatest improvement to Polk/York counties, with most of these counties actually void of all drought categories by late-month.
Focusing on June 2022 rainfall data, nearly 90 percent of the 24-county area received below normal totals (generally less than 4 inches), with roughly 40% of the area measuring less than half of the June normal (generally less than 2). The majority of South Central Nebraska tallied somewhere between 1.25-4.00. The overall-driest areas were scattered across various counties, but were most pronounced within portions of: Valley, Greeley, Howard, Merrick, Harlan and Franklin. Of the roughly 10% of the area that received above normal rainfall, it was primarily concentrated within decent chunks of Polk, York and Hamilton counties, along with small sections of Buffalo and Hall counties. Per several dozen NWS/CoCoRaHS observers, a few of the very driest June totals included merely 0.67 nine miles northwest of Ord, 0.72 in St. Paul and 0.80 in Greeley. In contrast, a few of the localized, solidly above-normal monthly tallies featured: 6.57 in Aurora, 5.21 in Gibbon and 5.04 on the east side of York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1248 AM CDT Wed Jun 1 2022 ...Aviation Update... .UPDATE... Issued at 958 PM CDT Tue May 31 2022 Sent an update this evening to slow onset of PoPs, and in general, decr PoPs altogether across the board. Latest 00Z continues trends of last several runs of keeping best chcs for widespread measurable rain mostly W and S of the area over the next 24 hrs...so have confined any PoPs higher than 20-30 percent in these areas. Would be surprised if most of our Neb. zones get anything more than sprinkles or a hundredth. Also trimmed back to the S the mention of any thunder. && .DISCUSSION...(This evening through Tuesday) Issued at 149 PM CDT Tue May 31 2022 Surface high pressure is building south/southeast from Wyoming this afternoon. Pressure rises are the precursor to an increasing north wind this afternoon/tonight across the area as cold advection deepens. Cold air aloft has developed a few sprinklers in north central Nebraska. Added the sprinklers to far north/northwest areas for the next 2-3 hours. It is a strictly a trace event, but Thedford and Valentine have both reported sprinkles. There are a couple of upper level waves to the west, one in northwest Colorado and a second, slightly stronger wave to the southwest of Salt Lake City. Both of these features will move east the next 24 hours, but also weaken, become sheared and less intense as well. Though weakening, these waves, along with a favorable right rear quadrant of a strong H25 jet will be help develop at least some light precipitation late tonight which will linger into Wednesday. Recent model runs have tapered the precipitation back some in coverage and amounts. Have continued with higher rain chances the further south one goes, favoring north central Kansas for the bulk of any reasonable measurable amount of rain, but there is at least some chance of rain in south central Nebraska during the day Wednesday (though for most locations it "won't be much"). Timing is largely focused on the 4AM to about 6 pm Wednesday from west to east, with the best shot for rain across the south as mentioned (Rooks, Osborne and Mitchell counties especially). Instability is marginal at best (if really any) as mid level lapse rates don't support much thunderstorm activity. Have tempered back the thunderstorms to more showers during most of the day Wednesday. Even more recent trends (ECMWF) suggest we may need to pull back overall precipitation chances even more tonight. The clouds and a north wind wind Wednesday (and sort of dampish conditions overall) favor much below normal temperatures in the 60s at best for highs Wednesday. Brief shortwave ridging will set up across the area Thursday and Friday bringing dry conditions and warmer temperatures, at least closer to normal for the first week of June. Of note, will be comfortable dewpoints as well (in the 40s/low 50s). Couple of really nice days, especially Thursday with a bit less wind. Moving into Friday night, as the ridge breaks down, an upper level wave will traverse across the area in weak northwest flow on the cyclonic side of Canadian provinces upper low. That brings a chance of mainly overnight showers/isolated storms to the area. Instability is limited and no severe weather is expected Friday night. It begins what looks like a wetter period overall going into next week in this consistent west/northwest upper level flow. It's not going to rain all the time by any means, and rain amounts will vary from place-to-place as always, but there area several passing precipitation chances Friday night through Tuesday. Low level moisture will be on the increase Saturday. That will provide a bit more juice/instability to any thunderstorms which develop beginning late Saturday night. A slightly more significant/stronger wave times out about Monday night. Also, the precipitation chances favor the overnight period, at least through Monday night. Temperatures will reflect the clouds and increased rainfall potential and be below normal, with several days in the 70s for highs. EPS/GEFS data suggest the normal to slightly below normal temperatures will continue for about the first 12-15 days of June, lending itself to a mild start to the summer season. One can never rule out the severe weather risk in June with several precipitation chances, but with the cooler weather the prospects for an "abhorrent" amount of severe weather seem lower than normal. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday) Issued at 1235 AM CDT Wed Jun 1 2022 VFR conditions are expected through the period. Ceilings of 6-8kft arrive during the day on Wednesday. Some sprinkles are also possible, but any accumulating rain will likely stay to the south of the terminals. Winds will be light and out of the north before becoming light and variable Wednesday evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Thies DISCUSSION...NOAA/NWS/Moritz AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 1004 PM CDT Tue May 31 2022 NEZ039>041-046>049-060>064-072>077-082>087-011200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 1004 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for south central Nebraska. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are back into the forecast beginning late Friday, and continuing off and on through Monday night. At this point, it is too early to determine the severe weather potential for this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 1004 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of north central Kansas. .DAY ONE...Tonight. An isolated thunderstorm or two is possible after 3 AM tonight but no severe weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A lingering thunderstorm is possible before 10 AM Wednesday but severe weather is not expected. Thunderstorms are back into the forecast beginning late Friday, and continuing off and on through Monday night. At this point, it is too early to determine the severe weather potential for this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032720, 1032721, 1032722, 1032723, 1032724, 1032725, 1032726, 1032727, 1032728, 1032729, 1032731, 1032732, 1032733, 1032734, 1032735, 1032736, 1040217.